Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 615, NWS Norman, OK

September 18, 2015Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2015, 9:46 AM CDT for Alfalfa County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2015, 9:46 AM CDT (14:46 UTC)
Expired
Sep 18, 2015, 10:10 AM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 18 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:17 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 18, 6:17 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
617 AM CDT FRI SEP 18 2015

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A FEW SHOWERS AND STORMS WILL BE POSSIBLE NEAR CSM THIS MORNING.
LATER THIS EVENING...A COLD FRONT WILL MOVE INTO OK. SHOWERS AND
STORMS WILL INCREASE ALONG THIS COLD FRONT FROM NEAR WWR TO PNC
AND THEN SPREAD SOUTHWARD OVER MOST OF THE OTHER TERMINALS LATER
TONIGHT. EXACT TIMING AND COVERAGE ARE STILL QUESTIONABLE SO WILL
INCLUDE PROB30 GROUPS FOR THOSE TERMINALS WHERE THERE ARE STILL
SOME UNCERTAINTIES. EXPECT GUSTY SOUTH WINDS LATE THIS MORNING
THROUGH THIS AFTERNOON...WITH NORTH WINDS FOLLOWING THE FRONT
LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 449 AM CDT FRI SEP 18 2015/

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THE FRONT EARLY
THIS MORNING ACROSS SOUTH CENTRAL AND SE KS. A FEW WEAK ECHOES
HAVE ALSO DEVELOPED NEAR WOODWARD. ISOLATED SHOWERS/STORMS WILL
BE POSSIBLE BEFORE SUNRISE ACROSS N/NW OK BUT VERY LITTLE RAINFALL
IS ANTICIPATED. LATER THIS MORNING A WEAK MID TO UPPER LEVEL
SHORTWAVE MOVING OUT OF NM WILL RESULT IN SUBTLE HEIGHT FALLS
ACROSS OK. SHOWER AND THUNDERSTORM COVERAGE MAY INCREASE A BIT WITH
THIS FEATURE JUST AHEAD OF THE FRONT BEFORE LUNCHTIME. DEPENDING
ON COVERAGE...THIS MAY RESULT IN A DIFFICULT TEMP FORECAST AHEAD
OF THE FRONT THIS AFTERNOON AS IT MOVES INTO NW OK. THE MORNING
ACTIVITY WILL ALSO HAVE AN IMPACT ON POTENTIAL INSTABILITY FOR
THIS AFTERNOON. FOR NOW...IT APPEARS A NARROW AXIS OF INSTABILITY
WILL DEVELOP ALONG THE FRONT LATE THIS AFTERNOON/EARLY THIS
EVENING FROM JUST WEST OF PNC TO CAMARGO. MID LEVEL LAPSE RATES
DO NOT APPEAR THEY WILL BE OVERLY IMPRESSIVE...IN ADDITION TO
EFFECTIVE DEEP SHEAR...SO SIGNIFICANT HAIL CHANCES APPEAR LOW.
DAMAGING WINDS UP TO 70 MPH...HOWEVER...WILL BE POSSIBLE GIVEN
HIGH LCLS/DRY SUB CLOUD LAYER. THE MOST LIKELY TIMING FOR SEVERE
WIND GUSTS WILL BE AROUND 5PM-MIDNIGHT AS SFC CONVERGENCE
INCREASES ALONG OF THE FRONT NEAR THE I44 CORRIDOR. AT LEAST ONE
MCS APPEARS POSSIBLE THROUGH LATE TONIGHT AS LOW LEVEL SHEAR
INCREASES.

THE FRONT WILL CONTINUE INTO NORTH TX EARLY SAT AM...AND LIKELY
BECOME STATIONARY THROUGH NORTH CENTRAL TX SATURDAY. RAIN CHANCES
WILL SHIFT ACROSS THE SOUTHERN ZONES SATURDAY AND THEN LIFT
NORTHWARD SUN AM MAINLY ALONG AND SOUTH OF I40. POPS WILL LINGER
ACROSS THE CENTRAL AND E/SE ZONES THROUGH EARLY MONDAY ALONG A SFC
TROUGH. FINALLY...BY TUESDAY...THE SUBTROPICAL RIDGE WILL BEGIN TO
BUILD BACK OVER THE SOUTHERN PLAINS RESULTING IN A WARM UP AND
DECREASING/LITTLE RAIN CHANCES THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  94  64  77  60 /  30  70  20  30
HOBART OK         97  65  77  61 /  30  70  30  50
WICHITA FALLS TX  99  70  83  65 /  20  50  40  40
GAGE OK           91  57  76  56 /  30  30  10  30
PONCA CITY OK     89  59  75  55 /  50  60  10  20
DURANT OK         95  71  84  66 /   0  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/03/03
Hazardous weather outlook, Sep 18, 8:38 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
838 AM CDT FRI SEP 18 2015

OKZ004>048-050>052-TXZ083>090-191345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
838 AM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM
CHEROKEE...TO CLINTON... TO CHICKASHA...TO SHAWNEE. A MARGINAL
RISK SURROUNDS THE SLIGHT RISK AREA...AND IS NORTH OF A LINE FROM
CROWELL...TO WICHITA FALLS...TO PONTOTOC...AND SOUTH OF A LINE
FROM ARNETT...TO ALVA.

TIMING...
THE GREATEST RISK FOR SEVERE WEATHER WILL EXTEND FROM ABOUT 5 PM
THROUGH MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

DISCUSSION...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON AND TONIGHT. IT WILL PROVIDE A FOCUS FOR STORM
DEVELOPMENT...AND THE COMBINATION OF VERTICAL WIND SHEAR AND
INSTABILITY WILL SUPPORT A FEW SEVERE STORMS.

.HEAT...
HIGH TEMPERATURES WILL RISE TO AROUND 100 DEGREES THIS AFTERNOON
IN FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE COMBINATION
OF THESE TEMPERATURES AND AFTERNOON RELATIVE HUMIDITIES AROUND 30
PERCENT WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND NORTHERN OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS FROM SATURDAY THROUGH EARLY MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE/JTK

In the hours before

Special weather statement, Sep 18, 8:20 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 AM CDT FRI SEP 18 2015

OKZ005-006-181345-
ALFALFA OK-WOODS OK-
820 AM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ALFALFA AND
SOUTHEASTERN WOODS COUNTIES UNTIL 845 AM CDT...

AT 817 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAYNOKA...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA...DACOMA...AVARD AND HOPETON.

LAT...LON 3681 9854 3668 9847 3653 9849 3651 9889
      3666 9893
TIME...MOT...LOC 1317Z 252DEG 24KT 3660 9882

KURTZ
Special weather statement, Sep 18, 8:40 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT FRI SEP 18 2015

OKZ005-006-011-181430-
ALFALFA OK-MAJOR OK-WOODS OK-
840 AM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR ALFALFA...NORTHWESTERN MAJOR AND
SOUTHEASTERN WOODS COUNTIES UNTIL 930 AM CDT...

AT 837 AM CDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTHEAST
OF ALVA... 5 MILES SOUTHEAST OF AVARD... AND 8 MILES SOUTH OF
WAYNOKA...MOVING EAST-NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3675 9811 3638 9834 3639 9896 3650 9896
      3658 9882 3680 9864 3691 9811
TIME...MOT...LOC 1337Z 254DEG 31KT 3676 9860 3663 9873 3646 9887

.26.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:20 AM CDTSpecial Weather StatementOUNWoods25 min
Sep 18, 8:40 AM CDTSpecial Weather StatementOUNAlfalfa50 min
Sep 18, 9:11 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods34 min
Sep 18, 9:48 AM CDTSpecial Weather StatementOUNBeckham27 min
Sep 18, 9:57 AM CDTSpecial Weather StatementOUNKay33 min
Sep 18, 10:14 AM CDTSevere Thunderstorm WarningOUNKay46 min
Sep 18, 10:27 AM CDTSpecial Weather StatementOUNMajor33 min
Sep 18, 10:48 AM CDTSpecial Weather StatementOUNBlaine27 min
Sep 18, 11:19 AM CDTSpecial Weather StatementOUNGarfield, Grant41 min
Sep 18, 2:54 PM CDTSpecial Weather StatementOUNMajor36 min
Sep 18, 3:37 PM CDTSpecial Weather StatementOUNAlfalfa23 min
Sep 18, 4:00 PM CDTSpecial Weather StatementOUNGrant30 min
Sep 18, 4:08 PM CDTSpecial Weather StatementOUNAlfalfa22 min
Sep 18, 4:30 PM CDTSpecial Weather StatementOUNAlfalfa30 min
Sep 18, 4:53 PM CDTSpecial Weather StatementOUNPayne37 min
Sep 18, 5:11 PM CDTSevere Thunderstorm WarningOUNPayne49 min
Sep 18, 5:59 PM CDTSpecial Weather StatementOUNPayne31 min
Sep 18, 6:07 PM CDTSpecial Weather StatementOUNPayne23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.